Alert archive / Nevada / Wind Advisories in 2016

Wind Advisory 15, NWS Elko, NV

April 22, 2016Elko County, Nevada

NWS Elko, NV issued this wind advisory at Apr 22, 2016, 9:19 PM PDT for Elko County, Nevada. It took effect at Apr 23, 2016, 3:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2016, 9:19 PM PDT (04:19 UTC)
In effect from
Apr 23, 2016, 3:00 AM PDT
Expired
Apr 23, 2016, 3:00 PM PDT
In force
12 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 4.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2016-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2016-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2922 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-112 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

581 
WWUS75 KLKN 230419
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
919 PM PDT FRI APR 22 2016

NVZ033-039-232200-
/O.NEW.KLKN.WI.Y.0015.160423T1000Z-160423T2200Z/
SOUTHEASTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER...WELLS...PEQUOP SUMMIT
919 PM PDT FRI APR 22 2016

...WIND ADVISORY IN EFFECT FROM 3 AM TO 3 PM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 3 AM TO 3 PM PDT SATURDAY. 


* WINDS...WEST 20 TO 35 WITH GUSTS TO 55 MPH. 

* TIMING...WINDS WILL INCREASE DURING THE EARLY MORNING HOURS AND
  REMAIN GUSTY INTO THE MID AFTERNOON HOURS.

* IMPACTS...WESTERLY CROSS WINDS ALONG HIGHWAY 93 AND OTHER NORTH-
  SOUTH ROADWAYS MAY MAKE TRAVEL CHALLENGING FOR HIGH PROFILE
  VEHICLES. WINDS WILL BE STRONGEST OVER HIGHER TERRAIN...AS WELL
  AS LOCATIONS ALONG THE EASTERN SLOPES OF MOUNTAINS...INCLUDING
  THE RUBY AND CLOVER VALLEY AREAS. ADDITIONALLY...WINDS IN AND
  NEAR WEST WENDOVER MAY BE GUSTY AT TIMES AS CHANNELING OF
  WESTERLY WINDS IS FAVORABLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

JR
2 follow-up statements
185 
WWUS75 KLKN 230932
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
232 AM PDT SAT APR 23 2016

NVZ033-039-232100-
/O.CON.KLKN.WI.Y.0015.160423T1000Z-160423T2200Z/
SOUTHEASTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER...WELLS...PEQUOP SUMMIT
232 AM PDT SAT APR 23 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

* WINDS...WEST 20 TO 35 WITH GUSTS TO 55 MPH.

* TIMING...WINDS WILL INCREASE DURING THE EARLY MORNING HOURS 
  AND REMAIN GUSTY INTO THE MID AFTERNOON HOURS. 

* IMPACTS...WESTERLY CROSS WINDS ALONG HIGHWAY 93 AND 93A AS WELL
  AS ANY OTHER NORTH-SOUTH ROADWAYS MAY MAKE TRAVEL CHALLENGING
  FOR HIGH PROFILE VEHICLES. WINDS WILL BE STRONGEST OVER HIGHER
  TERRAIN...AS WELL AS LOCATIONS ALONG THE EASTERN SLOPES OF
  MOUNTAINS...INCLUDING THE RUBY AND CLOVER VALLEY AREAS.
  ADDITIONALLY...WINDS IN AND NEAR WEST WENDOVER MAY BE GUSTY AT
  TIMES AS CHANNELING OF WESTERLY WINDS IS FAVORABLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

LW
266 
WWUS75 KLKN 232135
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
235 PM PDT SAT APR 23 2016

NVZ033-039-232245-
/O.EXP.KLKN.WI.Y.0015.000000T0000Z-160423T2200Z/
SOUTHEASTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER...WELLS...PEQUOP SUMMIT
235 PM PDT SAT APR 23 2016

...WIND ADVISORY WILL EXPIRE AT 3 PM PDT THIS AFTERNOON...

WINDS ACROSS THE AREA ARE SLOWLY DECREASING THIS AFTERNOON WITH
MOST AREAS BELOW WIND ADVISORY CRITERIA. A FEW ISOLATED SPOTS
COULD STILL SEE WIND GUSTS OF 45 MPH OR GREATER THROUGH 5 PM PDT
THIS AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Apr 22, 2:23 PM PDT, 6 hours 56 minutes earlier.

Area forecast discussion, Apr 22, 2:23 PM PDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
223 PM PDT FRI APR 22 2016

.SYNOPSIS...WINDY...COLDER...AND UNSETTLED WEATHER IS ON TAP
THROUGH THE NEXT 7 DAYS. AFTER THIS FRONTAL SYSTEM DEPARTS
TOMORROW...ANOTHER COLDER SYSTEMS IMPACTS THE AREA BEGINNING
SUNDAY...LASTING THROUGH TUESDAY.

&&

.SHORT TERM...THIS AFTERNOON THROUGH SUNDAY NIGHT.

FRONTAL BOUNDARY HAS JUST MADE ITS WAY ACROSS THE
SIERRA...PUSHING A LEE SIDE TROF AHEAD OF IT. A 500MB SHORTWAVE
WITH ASSOCIATED JET MAX IS JUST NOW ROUNDING THE BASE OF THE TROF
AND ABOUT TO ENTER THE CWA. THIS IS EXPECT TO GENERATE A NICE
FRONTAL PRECIP BAND EARLY THIS EVENING AND THEN SLOWLY PUSH EAST
AS THE JET PARALLELS THE FRONT. FINE TUNED THE QPF AND POPS
AMOUNTS AND PLACEMENTS BASED ON THE RAP..HRRR...AND NAM12 FOR THIS
THIS EVENING AND OVERNIGHT...WHICH OVERALL RESULTS IN A SLIGHT
SLOWER MOVEMENT EASTWARD AND LESS WIDESPREAD HIGH QPF
AMOUNTS...BUT STILL MANY AREAS IN EASTERN NV WILL SEE A QUARTER
OF INCH OF PRECIP BY TOMORROW MORNING. THE
RUBIES...INDEPENDENCE...AND JARBRIDGE MTNS LOOK TO GET UPWARDS OF
A HALF INCH OR MORE OF EQUIVALENT PRECIP...WITH SEVERAL INCHES OF
SNOW POSSIBLE ABOUT 8000 FT. BEFORE THIS ALL HAPPENS...THE MAIN
THREAT IS THE WINDS AND BLOWING DUST...AS WELL AS THUNDERSTORMS.
WINDS ARE ALREADY BLOWING...AND SHOULD CONTINUE THROUGH THE EARLY
EVENING IN CENTRAL AND EASTERN NV WITH GUSTS UP TO 55 MPH.
STRONGEST WINDS ARE EXPECT IN WHITE PINE COUNTY WHERE THE LEFT
FRONT QUADRANT OF THE JET SHOULD BE. THUS...NO CHANGES TO THE
CURRENT ADV IN PLACE. AS FOR THUNDERSTORMS...CLOUD CLOUD MAY
INHIBIT SOME OF THE PRE- FRONTAL ACTIVITY AS MORNING CONVECTIVE
TEMPS WERE ABOVE 70. REGARDLESS...SYNOPTIC FORCING ALONG WITH GOOD
VERTICAL SHEAR NUMBERS SHOULD DEVELOP ISOLATED THUNDERSTORM RIGHT
ALONG THE FRONTAL BAND...AS IS THE CASE IN HUMBOLDT AND NORTHWEST
ELKO COUNTY CURRENTLY. AS THE COLDER AIR FILTERS IN BEHIND THE
BOUNDARY TONIGHT...SNOW LEVELS WILL FALL TO NEARLY 6500FT BY EARLY
SATURDAY MORNING. SOME OF THE HIGHER VALLEYS IN ELKO AND WHITE
PINE COUNTIES COULD SEE A BRIEF CHANGE OVER TO SNOW BEFORE THE
PRECIP ENDS SATURDAY MORNING. SATURDAY MORNING...THE 555DM 500MB
LOW ASSOCIATED WITH THIS SYSTEM WILL BE NEAR THE UT/NV/ID BORDER
AREA...WHICH WILL GENERATE WRAP AROUND SHOWERS IN MAINLY ELKO
COUNTY. ADDITIONALLY...STRONG NORTHWESTERLY ARE LIKELY TO DEVELOP
DUE TO A TIGHT SFC PRESSURE GRADIENT IN NORTHEASTERN NV. A WIND
ADV WILL BE PROBABLY REQUIRED FOR AT LEAST THE WEST WENDOVER AREA
AND MAYBE NORTHERN ELKO COUNTY FOR TOMORROW...POSSIBLY LATER
TONIGHT. WILL LET THE NEXT SHIFT ISSUE THIS IF NEEDED ONCE THE
CURRENT ADV EXPIRES. TEMPS WILL COOL OFF SATURDAY WITH HIGHS FROM
UPPER 40S TO UPPER 50S UNDER QUITE A BIT OF CLOUD COVER. SHOWERS
DIMINISH SATURDAY EVENING AS A SHORT WAVE 500MB RIDGE MOVES
OVERHEAD..LEADING TO A CHILLY NIGHT WITH MANY AREAS GOING BELOW
FREEZING. ON SUNDAY...ANOTHER FRONTAL BOUNDARY WILL DIG SOUTHEAST
INTO NORTHWESTERN NV. IT'LL GENERATE SHOWERS SUNDAY AFTERNOON WITH
A POSSIBLE FRONTAL BAND DEVELOPMENT AS THE 500MB SHORTWAVE ROUNDS
THE BASE OF THE TROF AND HEADS NORTH IN EASTERN NV SUNDAY NIGHT.
THERE IS STILL DISAGREEMENT ON EXACTLY WHERE AND HOW STRONG THIS
FGEN FORCING WILL BE...BUT THERE IS GENERAL AGREEMENT THAT ONCE
THIS BAND FORMS IT WILL STALL OUT. SNOW LEVELS WILL START OFF
ABOVE 7500 FT SUNDAY WITH HIGH TEMPS REACHING FROM THE MID 50S TO
MID 60S. SNOW LEVELS WILL QUICKLY CRASH TO 6500 FT LATE SUNDAY
NIGHT. THEREFORE...SNOW WILL BEGIN TO ACCUMULATE IN THE HIGHER
TERRAIN AND WITH A POSSIBLE CHANGE OVER TO SNOW ON THE HIGHER
SUMMITS. WINTER HEADLINES MAYBE NEEDED FOR NORTHERN ELKO
COUNTY...RUBY MTNS...AND HIGHER TERRAIN OF WHITE PINE COUNTY
BEGINNING SUNDAY NIGHT.

.LONG TERM...MONDAY THROUGH FRIDAY. MODELS IN GOOD AGREEMENT THROUGH
THE PERIOD DEPICTING AN ACTIVE WET PATTERN FOR NORTHERN AND CENTRAL
NV.

THE PERIOD COMMENCES WITH COLD UPPER LOW OVER THE GREAT BASIN. SNOW
LEVELS WILL DROP TO MOST VALLEY FLOORS ON MONDAY. GREATEST
ACCUMULATIONS WILL BE ACROSS NORTHERN ELKO COUNTY WHERE 3 TO 4
INCHES ARE POSSIBLE IN THE HIGHER VALLEYS. MANY CENTRAL NV VALLEYS
COULD SEE 1 TO 3 INCHES. THIS SYSTEM BEGINS TO PULL OUT OF THE AREA
MONDAY NIGHT BUT WRAP AROUND SNOW SHOWERS WILL CONTINUE ACROSS
NORTHEAST NV THROUGH TUESDAY. NEXT UPPER LOW WILL DROP SOUTH ALONG
THE CA COAST WEDNESDAY WITH LOW CENTER MOVING INTO CENTRAL CA ON
THURSDAY. THIS WILL BRING A CHANCE OF SHOWERS BOTH WEDNESDAY AND
THURSDAY, BUT WITH THE COLDEST AIR WELL TO THE SOUTH SNOW LEVELS
WILL REMAIN ABOVE 7000 FT ACROSS NORTHERN AND CENTRAL NV. A CHANCE
OF SHOWERS WILL CONTINUE ON FRIDAY AS UPPER LOW TRACKS NORTHEAST
INTO NV PER GFS MODEL OR SECONDARY SHORT WAVE MOVES IN FROM THE
NORTHWEST PER EURO MODEL.

&&

.AVIATION...APPROACHING STRONG FRONTAL SYSTEM PRODUCING STRONG
SOUTHERLY WINDS, ESPECIALLY ACROSS CENTRAL NV, WHERE GUSTS OVER
45KTS EXPECTED THROUGH 02Z CREATING AREAS OF BLOWING DUST SEVERELY
LIMITING VISIBILITY. AS THIS FRONTAL SYSTEM PROGRESSES EASTWARD RAIN
WILL SPREAD ACROSS NORTHERN NV LATE THIS AFTERNOON AND EVENING THEN
INTO CENTRAL NV AFT 04Z EXCEPT ONLY VCSH AT THE KTPH TERMINAL. RAIN
WILL TURN OVER TO SNOW AT THE KELY TERMINAL AROUND 12Z. EXPECT AREAS
OF MVFR AND LOCAL IFR CONDITIONS WITH THE PRECIPITATION.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR NORTHEASTERN NYE
COUNTY-NORTHWESTERN NYE COUNTY-SOUTH CENTRAL ELKO COUNTY-
SOUTHEASTERN ELKO COUNTY-SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY-WHITE PINE COUNTY.

&&

85/91/91
Hazardous weather outlook, Apr 22, 3:17 AM PDT, 18 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
317 AM PDT FRI APR 22 2016

NVZ030-031-033>041-230000-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
317 AM PDT FRI APR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

BREEZY TO WINDY CONDITIONS ACROSS THE REGION TODAY WITH AREAS OF
BLOWING DUST. STRONGEST WINDS WILL BE ACROSS CENTRAL NEVADA WHERE
SOUTHERLY WINDS MAY MAKE TRAVEL ON EAST-WEST ROADWAYS CHALLENGING
FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY.

A SERIES OF STORM SYSTEMS WILL MOVE THROUGH THE GREAT BASIN OVER
THE COMING WEEK BRINGING A MIX OF RAIN...SNOW...GUSTY WINDS AND
SOME THUNDERSTORMS. COOLER AIR MOVING IN SUNDAY NIGHT INTO MONDAY
MORNING WILL ALLOW VALLEY RAIN TO TRANSITION TO SNOW IN SOME
AREAS. INITIAL SNOWFALL MONDAY MORNING WILL HAVE A DIFFICULT TIME
ACCUMULATING HOWEVER...DUE TO WARM GROUND/ROAD TEMPERATURES OVER
ALL BUT THE HIGHEST ELEVATION AREAS.

AS PRECIPITATION CONTINUES MONDAY AFTERNOON AND EVENING SNOW
LEVELS WILL CONTINUE TO LOWER WITH AN INCREASING CHANCE OF SOME
MINOR ACCUMULATIONS ON ROADWAYS INTO MONDAY NIGHT.

SHOWERS TAPER OFF TUESDAY WITH WARMER HIGH TEMPERATURES INTO THE
MIDDLE OF THE WEEK. ANOTHER SYSTEM WILL BRING RAIN TO MUCH OF THE
REGION ON WEDNESDAY...WITH MORE SNOW TO MOUNTAIN AREAS. VALLEY
RAIN AND MOUNTAIN SNOW IS EXPECTED TO PERSIST LATER NEXT WEEK. THE
MAIN IMPACT BEING MODERATE TO POTENTIALLY HEAVY MOUNTAIN SNOWFALL
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 2:11 PM PDTWinter Storm WatchLKNElko, White Pine24 hr

Nearby

Wind Advisories in Nevada, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.